Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 91, NWS Newport/Morehead City, NC

August 23, 2019Martin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 23, 2019, 5:15 PM EDT for Martin County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2019, 5:15 PM EDT (21:15 UTC)
Expired
Aug 23, 2019, 6:00 PM EDT
In force
45 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Martin County, NC

The radar

The Morehead City radar (KMHX), 120 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:45 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 23, 3:45 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
345 PM EDT Fri Aug 23 2019

.SYNOPSIS...
A cold front will approach the area later today and tonight and
slowly cross the region Saturday. The front will stall well
offshore Sunday with low pressure moving along it Monday.
Another cold front will approach the area mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 PM Friday...Latest surface analysis shows a cold front
draped across central Virginia early this afternoon in
association with an unseasonably strong upper level stretching
from Quebec into the Great Lakes as seen in WV imagery. Some
weak lobes of mid-level vorticity are advecting across the
region and, coupled with the front, will provide some enhanced
ascent to set the stage for increasing showers and thunderstorms
later this evening.

Immediate next few hours are expected to be mainly dry with a
few afternoon showers and storms possibly sneaking into the
coastal plain. Main event is later tonight as the front sinks
south and storm coverage increases in an axis of 30-35 knot 0-6
km bulk shear across the NC/VA border and MLCAPEs approaching
2500 J/kg. All the hi-res guidance indicates a squall line
developing and stalling along the VA border before progressing
south after sunset as the convective system becomes gradually
cold-pool dominant. Main concern is minor/urban flooding with
PWATs of 2-2.25 inches, but current thinking is line will be
moving fast enough to preclude more widespread flash flooding. A
risk for gusty to severe winds with the squall line is possible
mainly for our northern tier of counties. Overall precipitation
chances drop to the south with much weaker shear and lack of
daytime heating. Have categorical PoPs northern tier to high
chance along the Crystal Coast.

Highs remainder of today top out in the low 90s with cloud cover
keeping lows in the mid 70s along the coast, to low 70s inland
with the aid of cooling rainfall.

&&

.SHORT TERM /SATURDAY/...
As of 300 PM Friday...Front continues to push south towards the
coast on Saturday with plenty of cloud cover lingering in its
wake. Behind the front, high pressure to the north will shift
east and set up a weak wedge/cold-air dam to our west, aiding in
cooler and more stable air. A thin axis of instability is
possible along the coast as hinted by hi-res guidance, but given
the expected considerable cloud cover I have my doubts if there
will be enough instability to sustain as aggressive of coverage
as advertised. If more sustained activity is realized storm
motions will be slow in an axis of 2-2.25 inch PWATs suggesting
a localized flooding threat, especially considering the recent
substantial rainfall these areas have received. Due to
uncertainty in storm evolution, nudged PoPs down from
categorical to likely. With the wedge and plenty of cloud cover
lows tomorrow will be considerably cooler with low to mid 80s
along the coast, upper 70s in the northern coastal plain.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 345 PM Fri... Periods of unsettled weather continues
Sunday and possibly into Monday. Another cold front will
approach the area from the west by midweek.

Saturday Night...Cold front will push offshore by Sat night. As
the front pushes south, a weak/shallow high pressure wedge
builds in to the Carolinas. Fairly widespread showers will
continue through the evening, as decent overrunning regime sets
up with H85 mb flow still srly. PW values are above 2.00" and
deep warm cloud layer with the best convergence near the
low/mid level frontal across srn half of the FA.

Sunday through Monday...Continued following the more consistent
ECMWF, as has support from the UKMET/CMC with a more developed,
albeit further offshore, tropical system. The GFS appears to
remain an outlier with a near-coast and much weaker tropical or
subtropical system. With expected further offshore track,
impacts would be relegated to the waters in the form of high
surf and strong rip currents. Gusty winds will be felt along the
coast due to high pres ridging into the Carolinas and low pres
gathering to the south. More unsettled weather possible for
Sunday, though coverage and intensity does not appear too
impressive, so rain amounts do not look too high, even along
coastal areas. Will retain likely pops for coastal zones with
chc pops interior as ocnl showers will be a threat at any time
during the day. The low will pass well east of the NC coast on
Monday, keeping only chc showers in the fcst, and breezy
conditions on the coast due to gradient between high pres
ridging in from the west and the low well offshore.

Tuesday through Thursday...High pressure should build back in Tue
with more drier conditions, then an approaching cold front by
midweek resulting in sct showers and thunderstorms. Expect
highs to climb back towards climo, in the mid/upr 80s. Lows
continue in the 60s interior to low 70s coast.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Short Term /through Saturday 18Z/...
As of 140 PM Friday...High res models show scattered convection
starting after 21Z with more organized storms moving in
overnight with the front, especially in the northern sites.
Models are becoming more confident with ceilings dropping behind
the front to MVFR after midnight and then to IFR after 09Z for
all sites. MVFR conditions should return after 15Z, but more
widespread shra is expected towards the end of the TAF period.

Long Term /Saturday through Tuesday/...
As of 345 PM Fri...The frontal boundary will remain close to
the NC coast and continue bring unsettled weather Sat night and
into Sun, with ocnl sub VFR expected. Some drier air moves in by
the beginning of the week leading to improved flying conditions.

&&

.MARINE...
Short Term /Tonight and Saturday/...
As of 300 PM Friday...Seas this hour 2 to 3 feet except for
more persistent 4 foot seas in the outer waters with SW winds at
around 10 to 20 knots. A cold front will approach the northern
waters tonight with SW winds at around 15-20 knots with a few
gusts to 25 knots, although nothing widespread enough to warrant
SCA. Winds gradually shift to the N and then NE through Saturday
as the front slowly pushes offshore. A weak surge of N/NNE winds
mainly for the northern waters and sounds at around 15 knots is
expected Saturday afternoon and evening.

Long Term /Saturday night through Tuesday/...
As of 345 PM Fri...A cold front will be south of the waters by
Sat night. Winds increase out of the NE on Sunday and should
reach SCA conditions with sustained 20-25 kt NE winds due to
high pres from the west and developing low pres well offshore.
The gusty NE winds continue on Monday as potential tropical or
subtropical storm moves NE well off of the NC coast. Seas and
swell will build to greater than 6 ft by Sunday and remain that
way through Monday as the system tracks NE. WWIV much too low
with the waves so relied more on the ECM waves and NWPS. Winds
and seas start to subside later Monday through Tuesday as the
system moves well away from the waters.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...MS
SHORT TERM...MS
LONG TERM...TL
AVIATION...TL/ML
MARINE...TL/MS
Hazardous weather outlook, Aug 23, 4:04 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
404 PM EDT Fri Aug 23 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-203-242015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
404 PM EDT Fri Aug 23 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe thunderstorms and heavy rainfall
late this evening especially north of Highway 264. Strong gusty
winds will be the primary threat along with localized flooding of
low- lying and urban areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Localized heavy rainfall is possible this weekend as a cold front
stalls off the North Carolina coast and interacts with tropical
moisture from the south.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-242015-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
404 PM EDT Fri Aug 23 2019

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

    Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Localized heavy rainfall is possible this weekend as a cold front
stalls off the North Carolina coast and interacts with tropical
moisture from the south.

A tropical or subtropical system is expected to track northeastward
and well off the NC coast by Monday, with high surf and strong rip
currents expected for the Outer Banks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:56 PM EDTSevere Thunderstorm WarningMHXBeaufort, Martin, Pitt34 min
Aug 23, 5:20 PM EDTSpecial Marine WarningMHX55 min
Aug 23, 6:15 PM EDTSpecial Marine WarningMHX60 min
Aug 23, 7:14 PM EDTSpecial Marine WarningMHX61 min
Aug 23, 7:32 PM EDTSevere Thunderstorm WarningMHXBeaufort, Hyde, Martin, Pitt, Tyrrell, Washington58 min
Aug 23, 7:41 PM EDTSevere Thunderstorm WarningMHXDare34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.